Side Effects

I’ve long advised friends that every medication has side effects, so ideally you can avoid the meds by making dietary or lifestyle modifications.

Of course, some side effects are worse than others, and i’ve whined about how the first generation protease inhibitors scrambled my brain while they were saving my life. And we all know people who’ve gone through chemo or radiation therapy.

That said, some meds have side effects so subtle or innocuous that they aren’t noticeable, like the Gabapentin that somehow keeps my brain from detecting the pain signals from my degenerated discs and yet does not leave me buzzed like the narcotics we tried nor stoned all the time like the medical marijuana.

And then there’s the third category. Bupropion was initially developed as an antidepressant, but after it went on the market, patients began complaining to their doctors that the damn stuff made them not want their cigarettes as much. Yep. So now it’s primarily prescribed as a smoking cessation aid.

But the weirdest side effect i’ve ever experienced came to light last week when i was at my retinologist’s office for a field test and the tester remarked on my lovely eyelashes, which seemed rather strange so i just let it pass. Besides, my attention was distracted by her strapping me into the machine.

But then a few minutes later Cat, the retinologist’s main assistant, also said something about my eyelashes, and since i knew her and was comfortable with her, i asked what in the world she was talking about.

She laughed, “You hadn’t noticed?”

I let her finish the glaucoma test before i leaped out of the chair to a mirror. And yes, thanks to the Travatan Z that i’ve been squirting into my left eye, the lashes there are distinctly longer, thicker, darker, more closely spaced, and definitely lovelier that those of the right eye. No longer interested in my appearance, i hadn’t noticed, but hell, i look like Alex in the movie of A Clockwork Orange. Well, except that he wore the false eyelashes on his right eye.

And yes, i was not the first to experience this bizarre side effect, and Big Pharm has leaped into the breach with a multitude of related drugs that focus not on the boring reduction of interocular pressure but rather on the exciting new eyelashes.

This entry was posted in Uncategorized. Bookmark the permalink. Post a comment or leave a trackback: Trackback URL.

Post a Comment

Your email is never published nor shared. Required fields are marked *

You may use these HTML tags and attributes <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

*
*